Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 28, 2003, 11:20 PM MDT for Yuma County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2003, 11:20 PM MDT (05:20 UTC)
- Expired
- Apr 29, 2003, 12:15 AM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS53 KGLD 290520 SVRGLD COC125-290615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1120 PM MDT MON APR 28 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 1215 AM MDT * AT 1120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF YUMA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YUMA AT 1130 PM MDT HEARTSTRONG AT 1140 PM MDT ECKLEY AT 1155 PM MDT WRAY AT 1215 AM MDT THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4008 10305 3990 10301 3995 10211 4022 10216 BULLER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM MDT, 9 hours 20 minutes earlier.
Area forecast discussion, Apr 28, 2:00 PM MDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON APR 28 2003 FORECAST FOCUS IS ON THUNDERSTORMS TONIGHT...STRATUS AND RAIN OVERNIGHT...AND SEVERE WEATHER TUESDAY. AT 20Z MOISTURE/INSTABILITY AXIS SHOVED UP AGAINST THE FRONT RANGE. SUFFICIENT HEATING AND APPROACHING UPPER JET HAVE INITIATED SOME WEAK SHOWERS AND THUNDERSTORMS. THIS AXIS OF MOISTURE WILL SLOWLY NUDGE ITS WAY EAST AS SURFACE LOW DEVELOPS OVER SOUTHEAST COLORADO. BY 06Z THIS AXIS IS FOCUSED OVER FAR EASTERN COLORADO. 700 SHORTWAVE EMERGES EAST OF THE DENVER AREA BETWEEN 03Z-06Z GENERATING SUFFICIENT LIFT FOR THUNDERSTORM ACTIVITY TO MOVE WITHIN THE MOISTURE AXIS INTO WESTERN PARTS OF THE TRI-STATE AREA. TONIGHT...EXPECT A FEW SEVERE STORMS OVER FAR EASTERN COLORADO THROUGH EARLY TONIGHT PER ETA KAIN-FRITSCH UPDRAFT FLUX. SEVERE THUNDERSTORMS WILL BE LIMITED TO THIS AREA EARLY BEFORE WEAKENING AND MOVING NORTHEAST. AFT 06Z MOST OF THE PRECIPITATION WILL BE CONFINED TO THE NORTHERN HALF OF THE AREA...PERHAPS ALONG AND NORTH OF THE KANSAS/NEBRASKA BORDER WHERE SOME TIME OF CONVECTIVE SYSTEM IS EXPECTED. STRATUS TO RETURN TO THE AREA ONCE AGAIN AROUND MIDNIGHT. WILL CARRY HIGHEST PRECIP CHANCES NORTH OF THE INTERSTATE. TUESDAY...ANOTHER SURFACE FRONT DEVELOPS NEAR THE FRONT RANGE. STRATUS WILL BURN OFF OVER THE SOUTHWEST PORTION OF THE AREA LEADING TO MODEST HEATING AND INSTABILITY. BOTH THE 12Z ETA/NSSL MM5/GFS GENERATE SEVERE STORMS ALONG THE WARM FRONT AND DRYLINE... INCLUDING OUR NORTHERN AND CENTRAL ZONES. WESTERN ZONES MAY HAVE THUNDERSTORMS BUT NOT SEVERE. EXPECT SEVERE ACTIVITY TO CONTINUE THROUGH EARLY EVENING BEFORE TRANSITIONING INTO ANOTHER GENERAL SHOWER AND THUNDERSTORM PATTERN OVERNIGHT...NORTH OF THE SURFACE LOW. WEDNESDAY...SURFACE LOW CONTINUES TO MOVE NORTH...PUSHING PRECIP SHIELD NORTH OF THE AREA. HOWEVER...LOOKS LIKE SOME WRAPAROUND SHOWERS WILL BRING ADDITIONAL LIGHT RAIN TO MUCH OF THE AREA BY LATE MORNING. DESPITE SOME WEAK INSTABILITY LACK OF STRONG LIFT PRECLUDES SEVERE THUNDERSTORM ACTIVITY AT TIME. WILL INCLUDE SOME THUNDERSTORMS SOUTH OF INTERSTATE 70 ALONG THE FRONT HOWEVER. THURSDAY...NORTHWEST WINDS TAKE HOLD WEDNESDAY NIGHT AND THURSDAY AS FRONT EXITS THE AREA AND HIGH PRESSURE BUILDS IN ITS WAKE. FOR THE EXTENDED FORECAST (FRI-MON)...SHORTWAVE RIDGING BUILDS OVER THE AREA FRIDAY AND SATURDAY BETWEEN UPPER TROUGH INFLUENCING THE EAST COAST WEATHER AND DEEPENING/DIGGING UPPER LOW OFF THE CALIFORNIA COAST. ON SUNDAY AND MONDAY REMNANTS OF THE UPPER SYSTEM OR AT LEAST LOWERING HEIGHTS MOVE INTO THE WESTERN HALF OF THE COUNTRY. TEMPERATURES WILL BE TROUBLESOME THROUGH THE PERIOD WITH ENSEMBLE MOS MEMBERS SHOWING QUITE A SPREAD. THIS WILL BE DEPENDENT ON STRENGTH OF SURFACE HIGH TO OUR EAST. LEE TROUGH DEVELOPS SATURDAY WITH SOUTH WINDS WITH A SURFACE LOW OVER WESTERN KANSAS ON SUNDAY. FRONT MOVES THROUGH BY MONDAY WITH HIGH PRESSURE BUILDING INTO THE AREA. LOOKING AT PRECIP CHANCES...SOME MOISTURE RETURN ON THE BACKSIDE OF THE HIGH ON FRIDAY BUT AXIS JUST TO THE WEST OF OUR AREA...WILL KEEP DRY FORECAST IN TACT. SOUTHEAST SURFACE WINDS AND APPROACHING UPPER SYSTEM PUSH THE MOISTURE AXIS AT 850/700 MB FURTHER EAST...OVER MUCH OF OUR AREA. WITH MODEST LAPSE RATES/TOTAL- TOTALS WILL CONFINE PRECIP MENTION TO WESTERN HALF OF THE AREA. FOR SUNDAY BEST MOISTURE/INSTABILITY NORTH OF THE SURFACE LOW. WILL KEEP SOME PRECIP MENTION NORTH OF THE INTERSTATE. MONDAY...DRIER AIR PUSHES INTO THE AREA...DEPLETING MOISTURE FOR MUCH OF THE AREA. PERHAPS SOME WRAPAROUND MOISTURE/PRECIP FAR NORTHERN ZONES. .GLD...NONE. DDT
Hazardous weather outlook, Apr 28, 10:45 AM MDT, 12 hours 35 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON APR 28 2003 .DAY ONE...THIS AFTERNOON AND TONIGHT PLENTY OF LOW LEVEL MOISTURE AND A DISTURBANCE ALOFT MOVING OVER THE TRI-STATE REGION WILL RESULT IN THE FORMATION OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE TRI STATE AREA. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE NEAR AND NORTH OF INTERSTATE 70. LOW CLOUDINESS WILL BREAK EARLY THIS AFTERNOON IN FAR EAST COLORADO ALLOWING THE SUN TO HEAT AND DESTABILIZE THE LOWER ATMOSPHERE. STORMS WILL DEVELOP IN THAT AREA BY MID AFTERNOON AND MOVE TO THE NORTHEAST ACROSS THE REGION FROM EASTERN COLORADO INTO SOUTHWEST NEBRASKA FROM LATE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... A GREATER CHANCE OF THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE TRI-STATE REGION TUESDAY AFTERNOON AND EVENING...WITH THE STRONG POSSIBILITY THAT SOME STORMS WILL BE SEVERE. A STRONG DISTURBANCE ALOFT MOVES OVER THE REGION AS THE ATMOSPHERE BECOMES UNSTABLE WITH DEWPOINTS IN THE 50S AND TEMPERATURES APPROACHING 80 DEGREES. THE MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS. DRIER AIR WILL MOVE INTO THE EAST COLORADO AND FAR WEST KANSAS REGIONS ON WEDNESDAY. HOWEVER THE UPPER SYSTEM DEPARTING SLOWLY TO THE EAST...COMBINED WITH SUFFICIENT MOISTURE EAST OF THE DRYLINE IN WEST CENTRAL KANSAS...WILL ONCE AGAIN ALLOW THUNDERSTORMS TO DEVELOP IN THAT AREA AND SOUTHWEST NEBRASKA. LATER THERE WILL BE ANOTHER CHANCE OF SHOWERS AND A FEW THUNDERSTORMS SATURDAY AND SUNDAY AFTERNOONS AND EVENINGS AS ANOTHER UPPER LEVEL LOW APPROACHES FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:15 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
| Apr 29, 4:54 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
| Apr 29, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.